Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 1, 2003, 3:02 AM CDT for LaSalle County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2003, 3:02 AM CDT (08:02 UTC)
- Expired
- Aug 1, 2003, 4:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 1, 1:30 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 130 AM CDT FRI AUG 1 2003 PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS... UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S. CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85. THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT. ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT SHUD BE DRY TOO). .CHI...NONE RLB
Hazardous weather outlook, Jul 31, 4:30 PM CDT, 10 hours 32 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.
AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM. THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.
AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES. THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.
ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jul 31, 9:39 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
939 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM PLANO IL WIND DAMAGE
07/31/03 KENDALL LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0930 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 31, 10:50 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1050 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM LOMBARD IL 0.75 INCH HAIL
07/31/03 DUPAGE REPORTED BY PUBLIC.
0957 PM PLAINFIELD IL 70 MPH TSTM GUST
07/31/03 WILL REPORTED BY OFF DUTY
NWS EMPLOYEE.
1000 PM OSWEGO IL 60 MPH TSTM GUST
07/31/03 KENDALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1015 PM COUNTYWIDE IL WIND DAMAGE
07/31/03 KANE TRESS AND POWER LINES
DOWN ACROSS MANY PARTS
OF THE COUNTY. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1015 PM PLAINFIELD IL WIND DAMAGE
07/31/03 WILL TREES DOWN BLOCKING
ROADS. REPORTED BY HAM
RADIO OPERATOR.Local storm report, Jul 31, 11:05 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1105 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM AURORA IL 0.75 INCH HAIL
07/31/03 KANE INDIAN TRAIL AND EOLA.
EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC.Local storm report, Jul 31, 11:40 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1140 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ROCKTON IL 1 INCH HAIL
07/31/03 WINNEBAGO REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0545 PM ROSCOE IL .75 INCH HAIL
07/31/03 WINNEBAGO HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0545 PM ROSCOE IL WIND DAMAGE
07/31/03 WINNEBAGO POWER LINES DOWN.
REPORTED BY PUBLIC.
0710 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO 0.98 OF RAIN IN 40
MINUTES. CULVERTS FLOODED.
REPORTED BY TRAINED
SPOTTER.
0742 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO FLOODING AT
INTERSECTION OF ROCKTON
AND WHITMAN ROADS WITH
STALLED VEHICLES IN TWO
TO THREE FEET STANDING
WATER. REPORTED BY
FIRE AND RESCUE.
0745 PM LEAF RIVER IL 1.5 INCH HAIL
07/31/03 OGLE REPORTED BY HAM RADIO
OPERATOR.
0800 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO MINOR STREET FLOODING.
TWO INCHES OF RAIN IN
TWO AND A HALF HOURS.
REPORTED BY STORM
SPOTTER.
0842 PM DE KALB IL WIND DAMAGE
07/31/03 DEKALB LARGE LIMBS DOWN.
REPORTED BY PUBLIC.
0925 PM PLANO IL WIND DAMAGE
07/31/03 KENDALL LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0930 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0950 PM LOMBARD IL 0.75 INCH HAIL
07/31/03 DUPAGE REPORTED BY PUBLIC.
0955 PM AURORA IL 0.75 INCH HAIL
07/31/03 KANE INDIAN TRAIL AND EOLA.
EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC.
0957 PM PLAINFIELD IL 70 MPH TSTM GUST
07/31/03 WILL REPORTED BY OFF DUTY
NWS EMPLOYEE.
1000 PM OSWEGO IL 60 MPH TSTM GUST
07/31/03 KENDALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1015 PM COUNTYWIDE IL WIND DAMAGE
07/31/03 KANE TRESS AND POWER LINES
DOWN ACROSS MANY PARTS
OF THE COUNTY. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1015 PM PLAINFIELD IL WIND DAMAGE
07/31/03 WILL TREES DOWN BLOCKING
ROADS. REPORTED BY HAM
RADIO OPERATOR.
CMSLocal storm report, Jul 31, 11:45 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ROCKTON IL 1 INCH HAIL
07/31/03 WINNEBAGO REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0545 PM ROSCOE IL .75 INCH HAIL
07/31/03 WINNEBAGO HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0545 PM ROSCOE IL WIND DAMAGE
07/31/03 WINNEBAGO POWER LINES DOWN.
REPORTED BY PUBLIC.
0710 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO 0.98 OF RAIN IN 40
MINUTES. CULVERTS FLOODED.
REPORTED BY TRAINED
SPOTTER.
0742 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO FLOODING AT
INTERSECTION OF ROCKTON
AND WHITMAN ROADS WITH
STALLED VEHICLES IN TWO
TO THREE FEET STANDING
WATER. REPORTED BY
FIRE AND RESCUE.
0745 PM LEAF RIVER IL 1.5 INCH HAIL
07/31/03 OGLE REPORTED BY HAM RADIO
OPERATOR.
0800 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO MINOR STREET FLOODING.
TWO INCHES OF RAIN IN
TWO AND A HALF HOURS.
REPORTED BY STORM
SPOTTER.
0842 PM DE KALB IL WIND DAMAGE
07/31/03 DEKALB LARGE LIMBS DOWN.
REPORTED BY PUBLIC.
0925 PM PLANO IL WIND DAMAGE
07/31/03 KENDALL LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0930 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0950 PM LOMBARD IL 0.75 INCH HAIL
07/31/03 DUPAGE REPORTED BY PUBLIC.
0955 PM AURORA IL 0.75 INCH HAIL
07/31/03 KANE INDIAN TRAIL AND EOLA.
EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC.
0957 PM PLAINFIELD IL 70 MPH TSTM GUST
07/31/03 WILL REPORTED BY OFF DUTY
NWS EMPLOYEE.
1000 PM SOUTH NAPERVILLE IL 0.88 INCH HAIL
07/31/03 WILL EVENT DURATION 15
MINUTES FROM 10 TO
1015 PM NEAR THE
INTERSECTIONS OF ROUTE
59 AND 95TH STREET.
REPORTED BY NWS
TRAINED SPOTTER.
1000 PM OSWEGO IL 60 MPH TSTM GUST
07/31/03 KENDALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1015 PM COUNTYWIDE IL WIND DAMAGE
07/31/03 KANE TRESS AND POWER LINES
DOWN ACROSS MANY PARTS
OF THE COUNTY. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1015 PM PLAINFIELD IL WIND DAMAGE
07/31/03 WILL TREES DOWN BLOCKING
ROADS. REPORTED BY HAM
RADIO OPERATOR.
CMSLocal storm report, Jul 31, 11:45 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ROCKTON IL 1 INCH HAIL
07/31/03 WINNEBAGO REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0545 PM ROSCOE IL .75 INCH HAIL
07/31/03 WINNEBAGO HAIL COVERED THE
GROUND. REPORTED BY
PUBLIC.
0545 PM ROSCOE IL WIND DAMAGE
07/31/03 WINNEBAGO POWER LINES DOWN.
REPORTED BY PUBLIC.
0710 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO 0.98 OF RAIN IN 40
MINUTES. CULVERTS FLOODED.
REPORTED BY TRAINED
SPOTTER.
0742 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO FLOODING AT
INTERSECTION OF ROCKTON
AND WHITMAN ROADS WITH
STALLED VEHICLES IN TWO
TO THREE FEET STANDING
WATER. REPORTED BY
FIRE AND RESCUE.
0745 PM LEAF RIVER IL 1.5 INCH HAIL
07/31/03 OGLE REPORTED BY HAM RADIO
OPERATOR.
0800 PM ROCKFORD IL FLOOD
07/31/03 WINNEBAGO MINOR STREET FLOODING.
TWO INCHES OF RAIN IN
TWO AND A HALF HOURS.
REPORTED BY STORM
SPOTTER.
0842 PM DE KALB IL WIND DAMAGE
07/31/03 DEKALB LARGE LIMBS DOWN.
REPORTED BY PUBLIC.
0925 PM PLANO IL WIND DAMAGE
07/31/03 KENDALL LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0930 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0950 PM LOMBARD IL 0.75 INCH HAIL
07/31/03 DUPAGE REPORTED BY PUBLIC.
0955 PM AURORA IL 0.75 INCH HAIL
07/31/03 KANE INDIAN TRAIL AND EOLA.
EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC.
0957 PM PLAINFIELD IL 70 MPH TSTM GUST
07/31/03 WILL REPORTED BY OFF DUTY
NWS EMPLOYEE.
1000 PM SOUTH NAPERVILLE IL 0.88 INCH HAIL
07/31/03 WILL EVENT DURATION 15
MINUTES FROM 10 TO
1015 PM NEAR THE
INTERSECTIONS OF ROUTE
59 AND 95TH STREET.
REPORTED BY NWS
TRAINED SPOTTER.
1000 PM OSWEGO IL 60 MPH TSTM GUST
07/31/03 KENDALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM SUGAR GROVE IL WIND DAMAGE
07/31/03 KANE TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1015 PM COUNTYWIDE IL WIND DAMAGE
07/31/03 KENDALL TRESS AND POWER LINES
DOWN ACROSS MANY PARTS
OF THE COUNTY. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
1015 PM PLAINFIELD IL WIND DAMAGE
07/31/03 WILL TREES DOWN BLOCKING
ROADS. REPORTED BY HAM
RADIO OPERATOR.
CMSThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:06 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb | 39 min |
| Jul 31, 9:08 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 37 min |
| Jul 31, 9:38 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kendall, Will | 52 min |
| Jul 31, 10:24 PM CDT | Severe Thunderstorm Warning | LOT | Will | 66 min |
| Aug 1, 4:07 AM CDT | Severe Thunderstorm Warning | LOT | Grundy | 23 min |
| Aug 1, 4:30 AM CDT | Severe Thunderstorm Warning | LOT | Will | 45 min |
| Aug 1, 5:08 AM CDT | Special Marine Warning | LOT | 67 min | |
| Aug 1, 1:28 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 47 min |
| Aug 1, 1:43 PM CDT | Special Marine Warning | LOT | 92 min | |
| Aug 1, 2:49 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 41 min |
| Aug 1, 3:09 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 36 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 63 min |
| Aug 1, 3:34 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 60 min |
| Aug 1, 4:05 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 55 min |
| Aug 1, 4:07 PM CDT | Tornado Warning | LOT | Cook | 38 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 45 min |
| Aug 1, 4:39 PM CDT | Severe Thunderstorm Warning | LOT | Will | 21 min |
| Aug 1, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 29 min |
| Aug 1, 4:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| Aug 1, 4:56 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 49 min |
| Aug 1, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 63 min |
| Aug 1, 5:18 PM CDT | Flash Flood Warning | LOT | Grundy | 4 hr |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 40 min |
| Aug 1, 5:33 PM CDT | Tornado Warning | LOT | Cook | 27 min |
| Aug 1, 5:58 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle | 47 min |
| Aug 1, 6:00 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.